Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 54, NWS Buffalo, NY

May 6, 2018

NWS Buffalo, NY issued this small craft advisory at May 6, 2018, 4:14 AM EDT. It took effect at May 6, 2018, 9:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 6, 2018, 4:14 AM EDT (08:14 UTC)
In effect from
May 6, 2018, 9:00 PM EDT
Expired
May 7, 2018, 4:14 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

723 
WHUS71 KBUF 060814
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
414 AM EDT Sun May 6 2018

LOZ043-044-061600-
/O.NEW.KBUF.SC.Y.0054.180507T0100Z-180507T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
414 AM EDT Sun May 6 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM
EDT MONDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 9 PM this evening to 5 AM EDT
Monday.

* WINDS...North 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

JJR
4 follow-up statements
260 
WHUS71 KBUF 061431
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1031 AM EDT Sun May 6 2018

LOZ043-044-062245-
/O.CON.KBUF.SC.Y.0054.180507T0100Z-180507T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1031 AM EDT Sun May 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 5 AM EDT MONDAY...

* WINDS...North 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
366 
WHUS71 KBUF 062048
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
448 PM EDT Sun May 6 2018

LOZ043-044-070500-
/O.CON.KBUF.SC.Y.0054.180507T0100Z-180507T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
448 PM EDT Sun May 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 5 AM EDT MONDAY...

* WINDS...North 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
972 
WHUS71 KBUF 070543
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
143 AM EDT Mon May 7 2018

LOZ043-044-070900-
/O.CON.KBUF.SC.Y.0054.000000T0000Z-180507T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
143 AM EDT Mon May 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT EARLY
THIS MORNING...

* WINDS...North 10 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

JJR
040 
WHUS71 KBUF 070814
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
414 AM EDT Mon May 7 2018

LOZ043-044-070915-
/O.CAN.KBUF.SC.Y.0054.000000T0000Z-180507T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
414 AM EDT Mon May 7 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves have fallen below advisory levels...therefore the
advisory has been cancelled.

$$

JJR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 6, 4:07 AM EDT, 7 minutes earlier.

Area forecast discussion, May 6, 4:07 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
407 AM EDT Sun May 6 2018

.SYNOPSIS...
Today a mid level low will pass by just to our south while a cold
front crosses the area during the afternoon and evening...with the
combination of these two systems leading to some scattered showers
and possibly a few thunderstorms. Following the passage of the
front...dry weather will then return for Monday through Wednesday as
high pressure builds across the region...with slightly below normal
temperatures on Monday warming back to above average levels Tuesday
and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today our region will be caught in the squeeze play between a mid
level trough sliding by just to our southeast across Pennsylvania
and southeastern New York...and an upstream upper level trough and
cold front pushing into our region from Ontario Province.

For most of this morning largely dry weather will prevail across
the bulk of the area...save for Allegany county which will see some
scattered showers on the periphery of the initial mid level trough.
As we progress through the late morning and early to mid afternoon
hours...continued weak to modest lift and developing weak instability
around the edge of this first system will lead to the development of
some additional scattered showers and perhaps a few weak embedded
thunderstorms from the Southern Tier northeastward across the Finger
Lakes and interior portions of the North Country...while areas from
Buffalo over to Rochester should remain largely dry.

As we move into the late afternoon and early evening hours forcing
from the upstream upper level trough will arrive...and this in tandem
with its attendant cold front should lead to some scattered showers
pretty much areawide. The areal coverage of these will peak sometime
between late this afternoon and early this evening...with the activity
diminishing from northwest to southeast through the balance of tonight
following the passage of the cold front. High pressure and drier air
building into the region behind the front will then bring clearing
skies from north to south overnight...with the clearing reaching the
Southern Tier either very late tonight or Monday morning.

With respect to temperatures...we can expect another mild day today
with highs mostly in the mid to upper 60s. Good cool air advection in
the wake of the front will then send readings down into the upper 30s
across the North Country tonight...with lows bottoming out in the
lower 40s elsewhere.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Two areas of high pressure will provide a nice stretch of dry
weather Monday through Wednesday. The first high is centered
over northern Ontario this morning and is forecast to build
south across the Great Lakes through Tuesday. This will be
followed by a second arctic sourced high which looks to drift
north of the eastern Great Lakes while still influencing much of
New York with dry weather.

Monday will be the coolest day as steady northeasterly flow just
ahead of the center of the first high advects some cooler air
briefly across our region. High temperatures will be limited to the
upper 50s to low 60s despite abundant sunshine. Monday night will be
cool and clear with light winds as the center of the surface high
moves across the region. This will be an ideal setup for radiational
cooling with temps falling into the mid 30s to around 40. This
forecast is a bit warmer than MOS but a bit cooler than the 00z
ECMWF. Some patchy frost may still be possible for inland locations
well away from the lakes but is most likely in the North Country
where the growing season has now begun.

Tuesday and Wednesday will see day-to-day warming as light and
variable winds turn southerly in warm air advection ahead of a
developing surface low over the Northern Plains. Highs will top out
in the mid to upper 60s Tuesday and low to mid 70s on Wednesday.
Tuesday night temps look about 5-10 degrees warmer than Monday
nights with precludes another frost threat. Dry weather will prevail
through mid week under the influence of the high pressure but some
scattered weak showers may develop on a Lake Erie lake breeze
Wednesday and ahead of the approaching storm system on Wednesday
night. Increasing moisture ahead of this next system will also bring
increasing cloud cover through Wednesday night.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A progressive, low amplitude wavy pattern will be in place across
the country for the second half of the week into next weekend. This
will support temperatures that will be within a few degrees either
side of normal during the passage of each surface feature...however
there is a suggestion by some of the medium range ensembles that a
short stint of very warm weather could be in store for us just
outside of this forecast period (Sunday). Digging into the details...

A rather broad shortwave will cross the country during the next
several days before driving a couple frontal boundaries across the
Lower Great Lakes on Thursday. The bulk of the associated shower
activity will come along and ahead of a pre frontal trough...which
will cross the region Thursday afternoon and night. Likely POPs
remain in the forecast across our region. The showers will taper off
from west to east on Friday. Rainfall from this event is forecast by
WPC at between a quarter and half inch...although higher amounts
will not be out of the question for the Srn Tier.

A narrow ridge of high pressure will quickly shift across our region
Friday. It will be a cooler day with double digit H85 temps from the
day before falling off to an average of 4c. This will only support
afternoon highs within a few degrees either side of 60 for the bulk
of the region.

Friday night and Saturday, energy ejecting through an inverted
trough over the central plains will likely initiate cyclogenesis so
that an organized low will emerge in the vcnty of Iowa. While this
process may take until late Saturday or Saturday evening...there is
the suggestion that a tightening baroclinic zone aligning from
Wisconsin and Lower Michigan to the Lower Great Lakes could become
active. In other words...a far reaching warm front extending from
the newly formed sfc low could start to push northeast with enough
lift within the cooler air to the north to encourage some showers
across western and north-central New York which have been covered
with low to mid range chance POPs.

Looking further out to Sunday...the aforementioned sfc low is
forecast to push northeast across the Upper Great Lakes. This would
place our forecast area deep within a warm sector that will include
H85 temps in the vcnty of 14-16C. If this were to verify...max temps
on Mothers Day (Sun, May 13) could very easily reach into the 80s
for some areas...especially in the Genesee Valley and valleys of the
Srn Tier.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A mid level trough will pass by just our southeast across
Pennsylvania and southeastern New York today...while a cold front
sags southward across the area during the afternoon and evening.
Scattered showers and possibly a few embedded thunderstorms will
develop on the periphery of the mid level trough through the course
of the day...with these primarily affecting the Southern Tier...
Finger Lakes...and North Country through about 20z. After that time
the cold front and its attendant upper level trough will bring
scattered showers to all areas during the late afternoon and early
evening hours...with the activity then winding down through the rest
of the night following the passage of the front.

As for flight conditions...these will be predominantly VFR...except
for some possible brief reductions to MVFR within any showers/storms...
and a period of MVFR ceilings across the Southern Tier tonight.

Outlook...
Monday through Wednesday...VFR.
Thursday...VFR/MVFR with showers becoming likely.

&&

.MARINE...
Winds will remain light through this morning. A cold front will
then ease its way across the area this afternoon and evening...
with a period of moderately brisk northerly to northeasterly winds
developing in its wake tonight. This will result in a brief round
of advisory-worthy conditions along the southeastern shore of Lake
Ontario tonight.

After that high pressure will build across the Lower Great Lakes
Monday and Tuesday...before sliding off the Atlantic coastline
on Wednesday. This will provide our region with an extended period
of dry and tranquil weather...with light winds and negligible waves
prevailing.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 9 PM this evening to 5 AM EDT Monday
         for LOZ043-044.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...Smith
LONG TERM...RSH/Smith
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, May 5, 4:27 AM EDT, 23 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
427 AM EDT Sat May 5 2018

NYZ001>008-010>014-019>021-085-060830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
427 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-060830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
427 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.